Summary: Street drugs often contain various contaminants. They are added intentionally to reduce drug costs and prolong their euphoric action. One such drug commonly added to heroin, one of the commonly used illicit opioids, is xylazine. However, researchers warn that if the drug is laced with xylazine, then naloxone, a drug commonly used to treat heroin addiction, cannot reverse respiratory suppression. In the US, more than forty-five thousand deaths occur each year due to drug overdose. It is no secret that many such deaths occur because these drugs that are mostly procured illegally are contaminated.
Contaminants are added intentionally to various drugs to boost their potency. For example, it is common practice to add various sedatives and anesthetics to street drugs. There are many reasons for doing so. It reduces the product’s cost and results in a prolonged and unique experience. Fentanyl abuse is another such example.
In recent years, health experts have noticed a worrisome trend in opioid use disorder. They found that many street drugs, especially heroin, are contaminated with a flesh-eating drug called xylazine. Studies show that in many states, as many as 2% to 26% of all drug overdose deaths occur due to xylazine-contaminated street drugs.
One of the biggest problems with such contaminants is that users and even doctors are unaware of them. Thus, doctors also have a problem managing overdose-related emergencies, even during suboxone treatment. Consequently, for example, if a person took xylazine-laced heroin, doctors would treat it as a case of a heroin overdose and addiction. However, studies show that the drug commonly used to treat heroin overdose, that is, naloxone is ineffective for xylazine-associated respiration suppression.
Xylazine has become such a significant problem that even the US FDA has warned doctors to take it into consideration when presented with drug overdose patients. The US FDA says that naloxone may help these patients. However, it is ineffective against the suppression of the respiratory system caused by xylazine. Naloxone cannot reverse any of the side effects that occur due to xylazine. Xylazine is among the most commonly used anesthetics in veterinary practice and is more readily available. In addition, it is inexpensive and prolongs the euphoria caused by heroin. However, xylazine has both acute and chronic effects. There is a reason it is called a flesh-eating drug. It causes significant vasoconstriction and, thus, disruption of blood supply to the skin. Hence, those chronically exposed to xylazine develop various skin infections, and they often present with non-healing ulcers. Therefore, if doctors are presented with a drug overdose and opioid use disorder case and see skin infection or skin ulcers in the patient, this may suggest frequent xylazine exposure. This may help understand that a person has been using drugs with added xylazine.
Here it is vital to understand that drug users are usually unaware that they are using heroin with added xylazine. This is why they or their friends fail to provide accurate information to the doctors. Hence, when treating such patients, doctors must consider various contaminants. This is especially important if the patient does not respond to naloxone well. In most such cases, asking patients does not help, as they are only interested in the primary drug and are least concerned about various contaminants that might be present in the drug. Drug addiction treatment becomes even more challenging as most individuals addicted to heroin or other street drugs are always looking for cheaper and more potent drugs.
To sum up, doctors must always consider contaminants like xylazine when treating drug overdose. In addition, most illicit drugs contain one or other compounds to boost the effectiveness of the primary drug. However, users are rarely aware of such issues.
By Gurpreet Singh Padda, MD, MBA, MHP